Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 109, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 2003, 4:05 PM EDT for Smyth County, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2003, 4:05 PM EDT (20:05 UTC)
- Expired
- Jun 16, 2003, 4:30 PM EDT
- In force
- 25 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 541 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 162005 SVRRNK VAC173-162030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 404 PM EDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SMYTH COUNTY IN SOUTHWEST VIRGINIA * UNTIL 430 PM EDT. * AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF MARION...MOVING EAST AT 20 MPH. * SOME LOCATIONS THREATENED THROUGH 430 PM EDT INCLUDE MARION... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL AND 60 MILES AN HOUR WINDS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 02
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:20 AM EDT, 5 hours 45 minutes earlier.
Area forecast discussion, Jun 16, 10:20 AM EDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1020 AM EDT MON JUN 16 2003 WILL EXTEND THE FLOOD WATCH TO INCLUDE THE REST OF THE NERN TIER COUNTIS IN THE CWA AS +SHRA MOVG UP THAT WAY THIS MORNING. LOOKS LIKE AFT DEVELOPMENT WILL BE WRN SECTIONS WHERE THERE IS SOME SUN...BUT FOR NOW HAVE TO DEAL WITH THE SHRA NORTH OF THE SFC BOUNDARY- SEEMS TO BE CONVERGENCE ALONG THE H85 FNT. MAY MAKE MINOR ADJUSTMENTS TO THE TEMPS. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
Hazardous weather outlook, Jun 16, 4:58 AM EDT, 11 hours 7 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 458 AM EDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT THROUGH 8 PM FOR ALL BUT THE EXTREME NORTHEASTERN PORTION OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN... THE THREAT OF RAIN...POSSIBLY HEAVY...WILL CONTINUE THROUGH AT LEAST TUESDAY AND COULD PROMPT MORE FLOOD WATCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jun 16, 10:24 AM EDT, 5 hours 41 minutes before
VAZ019-020-024-WVZ045-161630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1024 AM EDT MON JUN 16 2003 HEAVY RAIN HAS FALLEN OVER PARTS OF SOUTHEAST WEST VIRGINIA AND THE HIGHLANDS OF VIRGINIA THIS MORNING. AT 1030 AM...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF PERSISTENT RAIN CONTINUING TO FALL OVER AREAS NORTH OF INTERSTATE 64 IN BOTH WEST VIRGINIA AND VIRGINIA. THIS RAIN HAS BEEN FALLING AT A RATE OF ABOUT A HALF INCH AN HOUR. DUE TO THE VERY WET CONDITIONS ACROSS THE AREA...STREAM LEVELS WILL BE HIGH. FOR YOUR SAFETY...PLEASE AVOID AREAS OF HIGH WATER...ESPECIALLY ALONG CREEKS AND STREAMS...SWIFT WATER CAN SWEEP YOU TO YOUR DEATH. 11
Local storm report, Jun 16, 11:36 AM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 AM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 AM SPENCER VA FLOODING
06/16/03 HENRY RT. 630 CLOSED.REPORTED
BY SPOTTER.Special weather statement, Jun 16, 12:00 PM EDT, 4 hours 5 minutes before
NCZ005-006-161700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA NOON EDT MON JUN 16 2003 VERY HEAVY RAIN RESULTING IN PONDING OF WATER AND POOR DRAINAGE FLOODING MAY OCCUR ACROSS ROCKINGHAM AND CASWELL COUNTIES IN NORTH CAROLINA BETWEEN NOON AND 2:00 PM. AT NOON...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF VERY HEAVY RAIN FROM DANVILLE TO EDEN. THIS AREA OF RAIN WAS SLOWLY MOVING TO THE EAST AT 10 TO 15 MILES AN HOUR. RAINFALL OF AN INCH TO AS MUCH AS TWO INCHES MAY FALL ACROSS PARTS OF THE AREA THIS AFTERNOON. THIS HEAVY RAIN MAY RESULT IN FLOODING...ESPECIALLY LOW LYING AREAS. DUE TO THE WET CONDITIONS ACROSS THE AREA...STREAMS WILL RESPOND QUICKLY...WITH RAPID RISES ANTICIPATED ON AREA CREEKS AND STREAMS. PONDING OF WATER ON HIGHWAYS IS ALSO LIKELY. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR WARNINGS. 11
Special weather statement, Jun 16, 12:55 PM EDT, 3 hours 10 minutes before
NCZ005-006-161800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1255 PM EDT MON JUN 16 2003 AN AREA OF VERY HEAVY RAIN...WHICH IS CAUSING PONDING OF WATER AND POOR DRAINAGE FLOODING IS MOVING ACROSS ROCKINGHAM AND CASWELL COUNTIES IN NORTH CAROLINA. AT 100 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF VERY HEAVY RAIN FROM DANVILLE TO REIDSVILLE. THIS AREA OF RAIN WAS SLOWLY MOVING TO THE EAST AT 10 TO 15 MILES AN HOUR. RAINFALL OF AN INCH TO AS MUCH AS TWO INCHES MAY FALL ACROSS PARTS OF THE AREA THIS AFTERNOON. THIS HEAVY RAIN MAY RESULT IN FLOODING...ESPECIALLY LOW LYING AREAS. DUE TO THE WET CONDITIONS ACROSS THE AREA...STREAMS WILL RESPOND QUICKLY...WITH RAPID RISES ANTICIPATED ON AREA CREEKS AND STREAMS. PONDING OF WATER ON HIGHWAYS IS ALSO LIKELY. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR WARNINGS. 11
Special weather statement, Jun 16, 1:45 PM EDT, 2 hours 20 minutes before
NCZ001>003-018>020-VAZ015-016-161930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 145 PM EDT MON JUN 16 2003 THUNDERSTORMS WITH TORRENTIAL DOWNPOURS ARE EXPECTED TO DEVELOP BETWEEN 2:00 AND 4:00 PM...ACROSS PARTS OF NORTHWEST NORTH CAROLINA AND INTO THE SOUTHWEST MOUNTAINS OF VIRGINIA. THE ATMOSPHERE IS BECOMING VERY UNSTABLE IN THE MOUNTAINS AND FOOTHILLS OF NORTHWEST NORTH CAROLINA. IN ADDITION...A LOW LEVEL BOUNDARY FROM HEAVIER RAIN THAT FELL NEAR EDEN NORTH CAROLINA THIS MORNING...IS MOVING WESTWARD INTO THIS VERY UNSTABLE AIRMASS. THIS BOUNDARY WILL HELP FOCUS AND INITIATE NEW THUNDERSTORM DEVELOPMENT OVER NORTHWEST NORTH CAROLINA FROM WILKESBORO TO SPARTA...AND ACROSS EXTREME SOUTHERN VIRGINIA FROM GALAX TO NEAR FANCY GAP. THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL BE SLOW MOVING AND WILL CONTAIN TORRENTIAL DOWNPOURS. RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE WITH THESE THUNDERSTORMS...RESULTING IN PONDING OF WATER AND POOR DRAINAGE FLOODING. ISOLATED HEAVIER RAINFALL MAY RESULT IN FLASH FLOODING. FOR YOUR SAFETY...PLEASE MONITOR STREAM AND CREEK LEVELS. DO NOT DRIVE ACROSS WATER COVERED ROADWAYS...AND MOVE TO HIGHER GROUND IF STREAMS COME OUT OF THEIR BANKS. A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH 800 PM THIS EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES...OR IF WARNINGS ARE ISSUED.
Special weather statement, Jun 16, 3:33 PM EDT, 32 minutes before
NCZ001>003-018>020-VAZ007-009-010-012-015-016-WVZ042-162130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 333 PM EDT MON JUN 16 2003 ...STORMS WITH LOCALIZED VERY HEAVY RAINFALL TO CONTINUE THIS AFTERNOON... SHOWERS AND A FEW THUNDERSTORMS WITH LOCAL RAINFALL RATES OF 1 TO TWO INCHES PER HOUR WILL CONTINUE THROUGH LATE THIS AFTERNOON ACROSS NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHEAST WEST VIRGINIA. THE AREAS ALONG AND TO THE SOUTHWEST IF INTERSTATE 77 ARE MOST PRONE TO THE HEAVIEST RAIN THROUGH 5 PM. WITH RAINFALL EARLIER TODAY AND OVER THE LAST SEVERAL DAYS... ANY ADDITIONAL RAINFALL MAY RESULT IN PONDING OF WATER AND POOR DRAINAGE FLOODING. ISOLATED HEAVIER RAINFALL MAY RESULT IN FLASH FLOODING. IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. FOR YOUR SAFETY...PLEASE MONITOR STREAM AND CREEK LEVELS. DO NOT DRIVE ACROSS WATER COVERED ROADWAYS. MOVE TO HIGHER GROUND IF STREAMS COME OUT OF THEIR BANKS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS POTENTIALLY DANGEROUS FLASH FLOOD THREAT. SK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:14 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 2 hr |
| Jun 16, 9:49 AM EDT | Flash Flood Warning | RNK | Bedford, Botetourt | 116 min |
| Jun 16, 10:35 AM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 115 min |
| Jun 16, 11:23 AM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 3 hr |
| Jun 16, 4:47 PM EDT | Flash Flood Warning | RNK | Smyth | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.